Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 99, NWS Tucson, AZ

September 2, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 2, 2018, 4:58 PM MST for Pima County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 4:58 PM MST (23:58 UTC)
Expired
Sep 2, 2018, 5:45 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 12.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2073 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

977 
WUUS55 KTWC 022358
SVRTWC
AZC019-030045-
/O.NEW.KTWC.SV.W.0099.180902T2358Z-180903T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
458 PM MST SUN SEP 2 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...

* Until 545 PM MST.

* At 458 PM MST, a severe thunderstorm was located 8 miles southwest
  of Marana, moving east at 10 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Marana, Avra Valley, Tucson Estates, Saguaro National Park West and
  Picture Rocks.

This includes Interstate 10 between mile markers 239 and 243.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3224 11138 3239 11136 3246 11110 3215 11124
TIME...MOT...LOC 2358Z 274DEG 10KT 3232 11127 

HAIL...1.00IN
WIND...70MPH
 
$$
1 follow-up statement
390 
WWUS55 KTWC 030043
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
543 PM MST SUN SEP 2 2018

AZC019-030051-
/O.EXP.KTWC.SV.W.0099.000000T0000Z-180903T0045Z/
Pima-
543 PM MST SUN SEP 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 545 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  

However medium hail, gusty winds to 50 mph and heavy rain are still 
possible with this thunderstorm...especially near Sandario Road 
between Mile Wide Road and Donaldson Ranch Road.

LAT...LON 3224 11138 3239 11136 3246 11110 3215 11124
TIME...MOT...LOC 0041Z 314DEG 10KT 3220 11128 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:05 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 2, 3:05 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
305 PM MST Sun Sep 2 2018

.SYNOPSIS...Scattered thunderstorms mainly from Tucson eastward
through Labor Day. A slightly drier regime occurs Tuesday into
Friday with isolated thunderstorms mainly near the New Mexico
border. High temperatures will be a few degrees below normal through
Wednesday, warming to near normal Thursday into next weekend.

&&

.DISCUSSION...Satellite imagery this afternoon showed partly cloudy
skies across much of southeast Arizona. A few showers and
thunderstorms had also developed mainly east of a line from about
Gila Bend to Sierra Vista. Surface temperatures ranged from the low
90s around Tucson to the mid 70s across Cochise County where cloud
cover has limited the extent of heating so far today.

The pattern was defined by an upper trough draped across the
southwestern states, which is progged by various NWP models to
deepen slightly as it pushes very slowly eastward into NM over the
next few days. As such, additional dynamics for storm development
will be in place today into Labor Day, with isolated to scattered
showers and storms in the forecast into tomorrow evening. In the
near term, this thinking was consistent with the latest solutions
from the HRRR, U of A and other local WRFs. The best chance for
measurable rainfall at KTUS is thought to be this afternoon or this
evening as suggested by the 02/20Z HRRR and 02/12Z U of A WRFNAM.

However, the continued robust westerly flow will work to push deeper
moisture eastward by Tuesday, confining convection to areas mainly
east and south of Tucson, and especially near the AZ/NM border. This
trend is expected to continue through Friday, when the trough
finally moves out and high pressure off the southwest coast of
California advances eastward. This will draw drier air into the
state on northerly flow aloft. There will still be some low level
moisture capable of supporting a few buildups, but activity should
by and large be limited this weekend.

High temperatures through Wednesday will be 3-5 degrees below
average. An increase in heights will then warm temperatures to
within a degree of average Thursday into next weekend.

&&

.AVIATION...Valid through 04/00Z.
Scattered -TSRA/-SHRA mainly from KTUS vicinity eastward to the New
Mexico state line into Monday morning. Cloud decks from KTUS
eastward 8-12k ft AGL along with SCT-BKN clouds AOA 20k ft AGL. West
of KTUS, FEW-SCT clouds around 10k ft AGL. SELY/SWLY SFC wind
generally less than 12 kts, except gusts up to 40 kts near stronger
TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms mainly from Tucson eastward
to the New Mexico state line through Monday. A drying trend will
then occur Tuesday into next weekend, with only isolated afternoon
and evening thunderstorms east of Tucson. Expect terrain driven 20-
foot winds at less than 15 mph, with brief strong gusts possible
near thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Carpenter/Pegram

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 2, 3:06 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
306 PM MST SUN SEP 2 2018

AZZ509-510-022245-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
306 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 345 PM MST...

At 304 PM MST, National Weather Service Doppler radar was tracking
an area of strong thunderstorms 17 miles southwest of Hannagan
Meadow, or 45 miles north of Safford, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these thunderstorms.

Locations impacted include...
Rose Peak and Blue.

LAT...LON 3336 10966 3356 10963 3359 10906 3329 10906
TIME...MOT...LOC 2204Z 273DEG 22KT 3347 10954

Francis
Special weather statement, Sep 2, 4:09 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
409 PM MST SUN SEP 2 2018

AZZ504-506-514-022345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
409 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 445 PM MST...

At 408 PM MST, Doppler radar was tracking a strong thunderstorm over
Casas Adobes, or near Oro Valley, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes, Catalina,
Catalina State Park, Sabino Canyon and Catalina Foothills.

LAT...LON 3227 11109 3244 11117 3252 11087 3234 11079
TIME...MOT...LOC 2308Z 249DEG 10KT 3237 11105

AH
Special weather statement, Sep 2, 4:26 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
426 PM MST SUN SEP 2 2018

AZZ505-506-030015-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
426 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 515 PM
MST...

At 426 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Coolidge Airport, or 12 miles south of Florence,
moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly remote areas of central Pinal
County.

LAT...LON 3280 11103 3276 11136 3292 11142 3294 11139
      3307 11115
TIME...MOT...LOC 2326Z 252DEG 7KT 3287 11132

AH
Special weather statement, Sep 2, 4:28 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
428 PM MST SUN SEP 2 2018

AZZ504-514-030015-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
428 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
515 PM MST...

At 427 PM MST, Doppler radar was tracking a few strong thunderstorms
in the northwestern portion of the Tucson Metro Area and near Avra
Valley, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Avra Valley,
Casas Adobes, Catalina Foothills, Picture Rocks, Dove Mountain,
Catalina State Park and Catalina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3228 11144 3249 11145 3251 11093 3229 11083
TIME...MOT...LOC 2327Z 267DEG 10KT 3241 11126

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:02 PM MSTAreal Flood AdvisoryTWCCochise118 min
Sep 1, 7:57 PM MSTSpecial Weather StatementTWCCochise48 min
Sep 1, 10:08 PM MSTAreal Flood AdvisoryTWCGraham82 min
Sep 1, 10:38 PM MSTAreal Flood AdvisoryTWCCochise, Graham112 min
Sep 2, 3:38 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Sep 2, 4:15 AM MSTSpecial Weather StatementTWC45 min
Sep 2, 4:51 AM MSTAreal Flood AdvisoryTWCCochise, Graham114 min
Sep 2, 5:24 AM MSTAreal Flood AdvisoryTWCCochise, Graham96 min
Sep 2, 3:06 PM MSTSpecial Weather StatementTWCGreenlee39 min
Sep 2, 4:09 PM MSTSpecial Weather StatementTWC36 min
Sep 2, 4:26 PM MSTSpecial Weather StatementTWCPinal49 min
Sep 2, 4:28 PM MSTSpecial Weather StatementTWC47 min
Sep 2, 4:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Sep 2, 4:45 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Sep 2, 4:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Sep 2, 4:50 PM MSTSevere Thunderstorm WarningTWCPinal40 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.